Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 11, NWS San Angelo, TX

May 31, 2021Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at May 31, 2021, 12:25 PM CDT for Shackelford County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 12:25 PM CDT (17:25 UTC)
Expired
May 31, 2021, 3:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 18 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:00 PM CDTFLOODAlbany, TXTXDOT REPORTING WATER OVER THE ROADWAY ON SOUTHBOUND HWY 180.
May 31, 3:05 PM CDTFLOOD2 Wnw Albany, TXTXDOT REPORTING WATER OVER THE ROADWAY ALONG MANY POINTS OF FM 1084 JUST OUTSIDE OF ALBANY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

677 
WGUS54 KSJT 311725
FFWSJT
TXC417-312030-
/O.NEW.KSJT.FF.W.0011.210531T1725Z-210531T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1225 PM CDT Mon May 31 2021

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Shackelford County in west central Texas...

* Until 330 PM CDT.

* At 1220 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2 inches of rain has 
  already fallen and an additional 1 to 2 inches is expected through 
  early afternoon. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Albany, Moran, Fort Griffin, Ibex, Mccarty Lake, Us-283 Near The 
  Callahan-Shackelford County Line and Us-180 Near The 
  Shackelford-Stephens County Line.

This includes the following Low Water Crossings...
Crossings along County Road 117 and County Road 122 crossing Indian 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3252 9910 3252 9961 3295 9959 3295 9910

FLASH FLOOD...RADAR INDICATED

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:32 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 31, 6:32 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
632 AM CDT Mon May 31 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 208 AM CDT Mon May 31 2021

A line of thunderstorms located just off to the west and
northwest of the Big Country at 2 AM CDT will continue moving in
over the next couple of hours. In fact, periods of heavy rain are
certainly a concern as this line moves into the Big Country. Additional
rounds of thunderstorm activity may cause lingering issues with
flooding across areas included in the Flood Watch through
tomorrow morning. As a result, the Flood Watch has been extended
into Tuesday morning.

As we watch this activity move through the area, we may see an
isolated severe thunderstorm as well. The main hazards with these
will be damaging winds and to a lesser degree large hail. In fact,
this could affect areas to the south of the Flood Watch as it
expands and develop further south this afternoon and evening.
This would included the Concho Valley, Heartland, and the
Interstate 10 corridor.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 115 AM CDT Mon May 31 2021

An active weather pattern will continue through the rest of the
week, with a chance for showers and thunderstorms each day,
mainly during the afternoon and evening. The main concern for
these thunderstorms will be heavy rainfall, and the potential for
flooding.

During the day Tuesday, we may see a relative lull in
thunderstorm activity after Monday night's storms move through the
area. However, the activity from Monday night is expected to lay
down a boundary somewhere in the area, and GFS/ECMWF both indicate
that this boundary should be somewhere in the southern half of our
CWA. With that in mind, showers and thunderstorms will be possible
for mainly the southern half of the area Tuesday night into
Wednesday.

From Wednesday night into Thursday, the axis of the main trough
moving through the central U. S. will move to the east. However,
we will remain under weak upper level troughing. This weak
troughing, along with ample moisture in the low levels will allow
for scattered afternoon and evening thunderstorms each day into
the weekend. Exact timing and placement of this activity will
depend on boundaries left behind by the previous day's convection,
so keeping a generic chance in for most of the area through
Saturday will be needed, although chances will slowly decrease
from the second half of the week through the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Mon May 31 2021

Isolated showers will remain an ongoing issue through much of the
TAF period. However, the main line of thunderstorms will continue
moving through the Big Country over the next few hours. For the
KJCT, KSOA, and KBBD terminals, expect a later arrival time as
another line of thunderstorms may develop later today. Otherwise,
MVFR to IFR conditions will be present at times. Reduced
visibility, gusty and erratic winds, and heavy rainfall are
possible as this main line of thunderstorms moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 78  64  76  61 /  80  80  30  40
San Angelo 	 80  65  79  62 /  50  70  30  60
Junction 	 83  67  82  64 /  30  50  60  60
Brownwood 	 80  66  79  62 /  50  70  50  50
Sweetwater 	 76  62  74  60 /  80  80  20  40
Ozona      	 78  66  78  64 /  30  60  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for Callahan-Coke-Fisher-
Haskell-Jones-Nolan-Shackelford-Sterling-Taylor-Throckmorton.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 31, 6:39 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
639 AM CDT Mon May 31 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
639 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Another round of thunderstorms is possible later today. This may
lead to localized flooding from heavy rain. In addition, an
isolated strong to severe thunderstorm may produce damaging winds
or large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The unsettled pattern continues through the end of the week with
chances for rain and thunderstorms. This will continue the threat
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 11:33 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1133 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 W ROBY                32.74N 100.41W
05/31/2021                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY S.O. REPORTS FLOWING WATER
            OVER HIGHWAY 180 JUST WEST OF ROBY.

&&
Local storm report, May 31, 12:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1221 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLASH FLOOD      2 SE ROTAN              32.84N 100.44W
05/31/2021                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY S.O. REPORTS WATER FLOWING
            OVER THE ROAD ON HIGHWAY 70 JUST NORTH OF
            THE FISHER COUNTY HOSPITAL.

&&

KB
Local storm report, May 31, 12:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1224 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     FLASH FLOOD      5 SSE BUSBY             32.56N 100.38W
05/31/2021                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY S.O. REPORTS WATER FLOWING
            OVER THE ROAD ON HIGHWAY 70 ABOUT 6 MILES
            NORTH OF SWEETWATER.

&&

KB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:35 AM CDTSpecial Weather StatementSJTFisher55 min
May 31, 3:29 AM CDTSpecial Weather StatementSJTFisher, Jones61 min
May 31, 3:42 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones63 min
May 31, 4:02 AM CDTAreal Flood AdvisorySJTFisher, Jones103 min
May 31, 4:30 AM CDTSpecial Weather StatementSJTJones, Shackelford45 min
May 31, 4:49 AM CDTSpecial Weather StatementSJTThrockmorton56 min
May 31, 5:04 AM CDTAreal Flood AdvisorySJTCallahan, Fisher, Jones, Nolan, Shackelford, Taylor3 hr
May 31, 5:19 AM CDTSpecial Weather StatementSJTNolan, Shackelford26 min
May 31, 5:45 AM CDTSpecial Weather StatementSJTCallahan, Nolan, Taylor45 min
May 31, 10:13 AM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 31, 10:35 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones3 hr
May 31, 12:17 PM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan, Taylor3 hr
May 31, 12:51 PM CDTSpecial Weather StatementSJTRunnels39 min
May 31, 1:26 PM CDTSpecial Weather StatementSJTCallahan49 min
May 31, 1:29 PM CDTAreal Flood AdvisorySJTCallahan3 hr
May 31, 1:59 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman61 min
May 31, 2:14 PM CDTFlash Flood WarningSJTCallahan3 hr
May 31, 2:27 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 31, 3:00 PM CDTSpecial Weather StatementSJTBrown45 min
May 31, 3:04 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman116 min
May 31, 3:51 PM CDTRiver Flood WarningSJTJones54 hr
May 31, 4:21 PM CDTSpecial Weather StatementSJTSterling39 min
May 31, 5:07 PM CDTFlash Flood Warning Considerable damage threatSJTFisher, Jones, Shackelford3 hr
May 31, 6:19 PM CDTRiver Flood WarningSJTJones67 hr

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.